Cancer treatment can bring unwelcome side effects such as hair loss, nausea, loss of appetite and fatigue. Left untreated, a potential side effect of strong chemotherapy called febrile neutropenia (FN) can even be life threatening. Neutropenia is a condition where someone has an abnormally low concentration of neutrophils, a type of white blood cells, leaving the body at increased risk to acquire an infection. That in turn can cause a fever and become FN.
Doctors have different options when it comes to treating patients with low white blood cell counts, depending on the circumstances and needs of each patient. Some FN treatments focus on fighting off possible infections, while others stimulate the growth and production of white blood cells to decrease the risk of developing FN. One thing all FN treatments have in common? They can reduce the risk of hospitalization and avoid potential delays in chemotherapy treatment.
The following treatment options may help manage FN after it develops or reduce the risk of developing FN at all:
Antibiotic medication: Antibiotics are effective medicines that help the immune system fight off infections. In some cases, they may need to be delivered by injection or through an IV until your neutrophil count returns to an acceptable level. Common side effects from taking antibiotics include nausea, diarrhea, stomach pain and allergic reactions.
Antifungal medication: For patients who are not responding to antibiotics, doctors may consider prescribing an antifungal medication to reduce the risk of invasive fungal infection and help combat FN. Common side effects may include stomach pain, nausea, vomiting, diarrhea, fever, headache, itchiness and rash.
Colony-stimulating factors: These biologic medications stimulate the growth and production of white blood cells, and can lower your risk of developing FN.4 They can vary from requiring regular, daily injections throughout the chemotherapy cycle or may only require one injection per cycle. The most frequent side effects include bone and muscle aches. Some patients may be taking a biosimilar version, which are medications similar but not identical to the original biologic manufactured by a different company. Biosimilars have similar nonproprietary names as their originators, which may cause unintentional switching or substitution at the pharmacy level without your doctor being aware. So, if taking a biologic to reduce your risk of developing FN, make sure you know which medication your doctor wants you to have and that you get it throughout your chemotherapy regimen. For more information, click here.
When you’re getting ready to undergo chemotherapy, speak to your doctor about potential side effects such as FN and about all available options for treating them, so that you can stay focused on your treatment and the road to recovery.